Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS San Angelo, TX

April 3, 2012Callahan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 3, 2012, 8:13 AM CDT for Callahan County, Texas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2012, 8:13 AM CDT (13:13 UTC)
Expired
Apr 3, 2012, 8:24 AM CDT
In force
11 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 45 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1939 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS54 KSJT 031313
SVRSJT
TXC059-031345-
/O.NEW.KSJT.SV.W.0015.120403T1313Z-120403T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
813 AM CDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 845 AM CDT

* AT 812 AM CDT...A SEVERE THUNDERSTORM WAS 3 MILES SOUTH OF CROSS
  PLAINS...OR 23 MILES NORTHEAST OF COLEMAN...MOVING NORTHEAST AT 30
  MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTHEASTERN CALLAHAN COUNTY.

LAT...LON 3208 9928 3212 9928 3215 9927 3226 9912
      3225 9911 3208 9911 3208 9912
TIME...MOT...LOC 1313Z 236DEG 25KT 3210 9917

$$

JOHNSON
1 follow-up statement
416 
WWUS54 KSJT 031324
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
824 AM CDT TUE APR 3 2012

TXC059-031335-
/O.CAN.KSJT.SV.W.0015.000000T0000Z-120403T1345Z/
CALLAHAN TX-
824 AM CDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALLAHAN COUNTY
IS CANCELLED...

THE STORM HAS MOVED INTO EASTLAND COUNTY.

LAT...LON 3208 9928 3212 9928 3215 9927 3226 9912
      3225 9911 3208 9911 3208 9912
TIME...MOT...LOC 1325Z 236DEG 25KT 3222 9903

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:01 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 3, 7:01 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 AM CDT TUE APR 3 2012

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
GENERALLY A VFR FORECAST TODAY WITH TEMPO MVFR CONDITIONS ASSOCIATED
WITH CONVECTION THIS MORNING. LIGHT WEST TO NORTHWEST WINDS EARLY
THIS MORNING WILL GUST TO AROUND 20 KT AFTER 17Z...THEN DIMINISH
BY SUNSET. VFR CONDITIONS WILL PREVAIL OVERNIGHT WITH LIGHT WINDS.

&&

.PREV DISCUSSION... /ISSUED 357 AM CDT TUE APR 3 2012/

SHORT TERM...
POTENT UPPER LOW OVER NEW MEXICO WILL SLOWLY MOVE EAST INTO THE
TEXAS HANDLE TONIGHT. PACIFIC FRONT HAS PUSHED EAST OF A JUNCTION...
BRADY... ABILENE...HASKELL LINE. IT WAS STILL UNSTABLE ALONG AND
AHEAD OF THE FRONT WITH RUC MUCAPES OF 2000 J/KG AND 0-6 KM SHEARS
OF 40 KTS. CAN NOT RULE OUT AN ISOLATED SEVERE THUNDERSTORMS EAST
OF THE PACIFIC FRONT THIS MORNING. HOWEVER...DRIER WESTERLY AIR AT
THIS SURFACE WILL WORK EASTWARD BY NOON...ENDING THE SEVERE
THREAT. THERE AS OUTSIDE CHANCE OF A SHOWER...AS 700 MB MOISTURE
WAS WRAPPED AROUND THE UPPER THIS MORNING ACROSS WEST TEXAS. THIS IS
EXPECTED TO MOVE NORTH OF THE REGION BY EARLY AFTERNOON.
OTHERWISE...DRY DESERT AIR AT THE SURFACE WILL BE GUSTY AT TIMES
THIS AFTERNOON...ELEVATING FIRE WEATHER CONDITIONS.

LONG TERM...
GUSTY WEST WINDS WILL AGAIN ELEVATE FIRE CONDITIONS WEDNESDAY AS
SURFACE LOW IN NW TEXAS MOVES NE INTO CENTRAL OKLAHOMA. COOL AIR
FILTERS IN WEDNESDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
REGION. LATER THIS WEEK...THERE IS STILL THE POTENTIAL FOR DRYLINE
THUNDERSTORMS FRIDAY NIGHT. A COLD FRONT SATURDAY WILL ALSO BRING A
CHANCE FOR THUNDERSTORMS...MAINLY SOUTH OF THE I-20 CORRIDOR.
ADDED SLIGHT CHANCE OF STORMS SATURDAY NIGHT AND SUNDAY WITH LIFT
OF MOISTURE OVER THE FRONT. CONFIDENCE REMAINS LOW HOWEVER SO KEPT
POPS AT 20 PERCENT.

FIRE WEATHER.
GUSTY DRY WEST WINDS WILL ELEVATED FIRE DANGER THIS AFTERNOON AND
WEDNESDAY AFTERNOON...AS A SURFACE LOW IN NW TEXAS MOVES INTO
CENTRAL OKLAHOMA. WINDS SPEEDS ARE EXPECTED TO REMAIN BELOW
CRITICAL LEVELS.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 79  50  81  49  83 /  20  10   0   0   0
SAN ANGELO 	 82  47  85  49  90 /  20  10   0   0   0
JUNCTION 	 81  46  87  48  91 /  20  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/24
Hazardous weather outlook, Apr 3, 4:53 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
453 AM CDT TUE APR 3 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
453 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING. WHILE
THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS...WILL BE ALONG AND EAST
OF A JUNCTION TO MASON TO BROWNWOOD LINE...ONE OR TWO STORMS COULD
ALSO BECOME SEVERE IN THE CONCHO VALLEY AND BIG COUNTRY. THE MAIN
THREATS WILL BE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 3, 4:23 AM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
423 AM CDT TUE APR 3 2012

TXZ065-071-072-031000-
IRION TX-TOM GREEN TX-COKE TX-
423 AM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 AM CDT FOR
IRION...TOM GREEN AND COKE COUNTIES...

AT 419 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF TANKERSLEY...OR
ABOUT 13 MILES NORTHEAST OF MERTZON...MOVING NORTHEAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GRAPE CREEK AND CARLSBAD BY 435 AM CDT
  US-277 NEAR THE TOM GREEN-COKE COUNTY LINE AND ORIENT BY 450 AM CDT
  THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD 2662 BY 455 AM CDT

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3141 10080 3194 10066 3165 10023 3158 10023
      3158 10017 3132 10063
TIME...MOT...LOC 0923Z 213DEG 45KT 3145 10065
Local storm report, Apr 3, 5:22 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
522 AM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     HAIL             BALLINGER               31.74N  99.96W
04/03/2012  E0.88 INCH       RUNNELS            TX   PUBLIC

            NICKEL SIZE HAIL IN BALLINGER

&&

EVENT NUMBER SJT1200076

JW
Special weather statement, Apr 3, 5:31 AM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
531 AM CDT TUE APR 3 2012

TXZ066-127-128-139-140-031130-
RUNNELS TX-TAYLOR TX-COLEMAN TX-CALLAHAN TX-BROWN TX-
531 AM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 AM CDT FOR
RUNNELS...TAYLOR...COLEMAN...CALLAHAN AND BROWN COUNTIES...

AT 528 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
6 MILES NORTH OF WINTERS TO 8 MILES NORTHEAST OF BALLINGER TO 12
MILES NORTHEAST OF PAINT ROCK...MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  VOSS BY 540 AM CDT
  MOZELLE AND GLEN COVE BY 545 AM CDT
  HORDS CREEK RESERVOIR...VALERA...NOVICE AND GOLDSBORO BY 550 AM CDT
  SILVER VALLEY BY 555 AM CDT
  OPLIN AND LAKE COLEMAN BY 600 AM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3166 9905 3156 9970 3158 9971 3156 9972
      3158 9972 3158 9982 3211 10009 3225 9936
TIME...MOT...LOC 1031Z 259DEG 40KT 3205 9993 3183 9981
          3161 9971
Local storm report, Apr 3, 5:51 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
551 AM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             13 E BALLINGER          31.74N  99.73W
04/03/2012  M0.88 INCH       RUNNELS            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1200077

JW
Local storm report, Apr 3, 7:53 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
753 AM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             ROWENA                  31.65N 100.05W
04/03/2012  E0.88 INCH       RUNNELS            TX   BROADCAST MEDIA

            PEA TO NICKEL SIZE HAIL NEAR ROWENA REPORTED BY PUBLIC
            THROUGH MEDIA

&&

EVENT NUMBER SJT1200078

SN
Special weather statement, Apr 3, 7:55 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
755 AM CDT TUE APR 3 2012

TXZ128-139-031400-
COLEMAN TX-CALLAHAN TX-
755 AM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT FOR
COLEMAN AND CALLAHAN COUNTIES...

AT 753 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES NORTHWEST OF BURKETT...OR ABOUT
17 MILES NORTH OF COLEMAN...MOVING NORTHEAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CROSS PLAINS BY 805 AM CDT
  ATWELL BY 815 AM CDT
  PUTNAM BY 820 AM CDT
  I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 825 AM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3208 9919 3200 9920 3194 9930 3205 9947
      3246 9915 3243 9910 3208 9911
TIME...MOT...LOC 1255Z 217DEG 42KT 3208 9931

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:38 PM CDTSpecial Weather StatementSJTHaskell22 min
Apr 2, 8:10 PM CDTSpecial Weather StatementSJTThrockmorton50 min
Apr 2, 8:23 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton37 min
Apr 2, 9:09 PM CDTSpecial Weather StatementSJTThrockmorton36 min
Apr 2, 9:45 PM CDTSpecial Weather StatementSJTThrockmorton45 min
Apr 2, 9:56 PM CDTSevere Thunderstorm WarningSJTThrockmorton49 min
Apr 2, 10:45 PM CDTSevere Thunderstorm WarningSJTThrockmorton30 min
Apr 3, 4:23 AM CDTSpecial Weather StatementSJTCoke37 min
Apr 3, 4:46 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green44 min
Apr 3, 5:31 AM CDTSpecial Weather StatementSJTColeman59 min
Apr 3, 7:55 AM CDTSpecial Weather StatementSJTCallahan65 min
Apr 3, 8:23 AM CDTSpecial Weather StatementSJTBrown37 min
Apr 3, 9:07 AM CDTSpecial Weather StatementSJTBrown38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.